Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Albuquerque, NM

February 1, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Feb 1, 2008, 7:03 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 1, 2008, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2008, 7:03 AM MST (14:03 UTC)
In effect from
Feb 1, 2008, 11:00 AM MST
Expired
Feb 1, 2008, 5:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 2.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3534 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 011403
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 AM MST FRI FEB 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITIES FOR PORTIONS OF
THE NORTHEAST AND EAST CENTRAL PLAINS...

.WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH LOCAL GUSTS TO
45 MPH COMBINED WITH HUMIDITIES FALLING BETWEEN 5 AND 15 PERCENT
WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS BEGINNING LATE
THIS MORNING AND CONTINUING THROUGH THE AFTERNOON. CONDITIONS
WILL BE MOST SEVERE ALONG AND NEAR THE INTERSTATE 40 CORRIDOR.
HUMIDITIES WILL RECOVER TO NEAR 20 PERCENT WITH DECREASING WINDS
BY FRIDAY EVENING TO EASE THESE DANGEROUS FIRE WEATHER CONDITIONS.

NMZ104-108-020000-
/O.UPG.KABQ.FW.A.0004.080201T1800Z-080202T0000Z/
/O.NEW.KABQ.FW.W.0004.080201T1800Z-080202T0000Z/
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
703 AM MST FRI FEB 1 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON FOR STRONG WINDS AND LOW HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

SHY

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 1, 3:02 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Feb 1, 3:02 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 AM MST FRI FEB 1 2008

.DISCUSSION...
UPPER LEVEL FLOW IS QUICKLY BACKING AND TURNING MORE ZONAL WHILE
THE GRADIENT TIGHTENS. THE 09Z DATA FROM THE TUCUMCARI WIND PROFILER IS
SHOWING A GRADUAL INCREASE IN WINDS AT 500MB WITH 50KT AND
STARTING TO INCREASE DOWN TOWARD 700MB WHILE AT THE SURFACE...LEE
SIDE TROUGH HAS TAKEN RESIDENCE OVER THE NORTHEAST. THUS WINDS
WILL RESPOND ACROSS THE CENTRAL MOUNTAIN CHAIN AND INTO THE EAST
CENTRAL PLAINS TODAY. A FEW INTERMITTENT OBS FROM THIS AREA MAY BRIEFLY
HIT ADVISORY CRITERIA...BUT DO NOT ANTICIPATE A LONG LIVED EVENT.
HOWEVER...SINGLE DIGIT DEWPOINTS WILL COUPLE WITH SIGNIFICANTLY
WARMER TEMPERATURES IN THE EAST AND RED FLAG CONDITIONS ARE STILL
EXPECTED TO BE MET WITH WARNING ON ITS WAY OUT LATER THIS MORNING.
OTHERWISE...SCATTERED HIGH CLOUDS WILL PUSH OVER THE STATE WITH
MID TO LOW CLOUDS FORMING BY LATE IN THE MORNING OVER THE NORTHWEST
QUADRANT OF THE STATE WITH ISOLATED TO SCATTERED SHOWERS DEVELOPING
IN THE AFTERNOON AND RESIDING INTO SATURDAY.

LITTLE ACCUMULATIONS EXPECTED THROUGH THE SATURDAY TIME FRAME. THE
GFS/ECMWF HINT AT A SUBTLE EMBEDDED SHORT WAVE TROUGH IN THE UPPER
FLOW PUSHING INTO THE NORTHERN TIER OF THE STATE ON SATURDAY
NIGHT...THUS HAVE INCREASED POPS UP TO CHANCE CATEGORY FOR
NORTHWEST...WEST CENTRAL...AND SANGRE DE CRISTO MOUNTAINS. UPPER
FORCING AND SATURATION STILL LOOKING TO RAPIDLY INCREASE AND
BECOME MORE WIDESPREAD LATE SUNDAY AND INTO MONDAY AND EARLY
TUESDAY WITH UPPER TROUGH AXIS OVERTAKING THE STATE LATE MONDAY.
WILL NOT GET TOO CUTE WITH SNOWFALL AMOUNTS MONDAY AND
TUESDAY...BUT HIGHEST SNOW RATIOS WILL BE OCCURRING DURING THIS
TIME FRAME DUE TO COLDER AIR ROLLING IN.

&&

.AVIATION...
APCHG WEATHER SYSTEM NEAR FOUR CORNERS WILL CROSS NORTHERN THIRD
OF STATE WITH VFR CIGS REACHING RIO GRANDE VALLEY AROUND 18Z WITH
MOUNTAIN OBSCURATION AND DROP TO MVFR AND LOCAL IFR CONDITIONS AROUND
21Z IN RAIN AND SNOW SHOWERS. CLOUD COVER WILL NOT EXTEND MUCH FURTHER
EAST THAN THE CENTRAL MOUNTAIN CHAIN NOR MUCH SOUTH OF INTERSTATE
40. DEEPENING SURFACE LOW PRESSURE OVER THE TEXAS PANHANDLE WITH
HIGH PRESSURE NEAR THE FOUR CORNERS WILL KICK OFF AFTERNOON GUSTY
WINDS FOR THE EASTERN PLAINS...DECREASING LOCALLY AFTER SUNSET.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  33  19  35  21 /  10  10  10  40
GALLUP..........................  37  14  38  19 /   0   5  10  30
GRANTS..........................  38  15  41  20 /   0   0   5  20
GLENWOOD........................  54  22  56  26 /   0   0   0   5
CHAMA...........................  34  10  34  10 /  30  30  20  50
LOS ALAMOS......................  43  19  39  18 /   5  10  10  20
RED RIVER.......................  32   9  31   8 /  10  10  10  30
TAOS............................  36  14  39  14 /  10  10  10  20
SANTA FE........................  41  20  42  19 /   5   5   5  20
SANTA FE AIRPORT................  43  21  43  21 /   0   5   5  20
ESPANOLA........................  46  17  47  17 /   5  10  10  20
ALBUQUERQUE HEIGHTS.............  45  26  49  27 /   0   0   0  10
ALBUQUERQUE VALLEY..............  46  20  50  22 /   0   0   0   5
ALBUQUERQUE FOOTHILLS...........  43  24  46  26 /   0   0   0  10
ALBUQUERQUE WEST MESA...........  46  26  48  26 /   0   0   0  10
SOCORRO.........................  51  24  55  25 /   0   0   0   5
SANDIA PARK/CEDAR CREST.........  40  19  41  16 /   0   0   0  10
MORIARTY/ESTANCIA...............  49  20  46  21 /   0   0   0  10
CARRIZOZO.......................  51  24  53  25 /   0   0   0   0
RUIDOSO.........................  43  25  51  26 /   0   0   0   0
RATON...........................  47  18  42  14 /   0   5   5  10
LAS VEGAS.......................  49  20  44  19 /   0   5   0  10
ROY.............................  51  23  45  21 /   0   0   0   5
CLAYTON.........................  56  21  47  22 /   0   0   0   0
SANTA ROSA......................  63  24  54  25 /   0   0   0   5
TUCUMCARI.......................  61  25  53  26 /   0   0   0   0
FORT SUMNER.....................  63  26  58  28 /   0   0   0   5
CLOVIS..........................  62  27  58  30 /   0   0   0   0
PORTALES........................  63  26  60  27 /   0   0   0   0
ROSWELL.........................  65  28  62  30 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR THE FOLLOWING ZONES...NMZ104-108.

&&

52/SHY
Hazardous weather outlook, Feb 1, 5:50 AM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MST FRI FEB 1 2008

NMZ001>021-026-021300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
550 AM MST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON FOR THE EASTERN
PLAINS OF NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS
WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG WINTER STORM WILL MAKE ITS WAY INTO NEW MEXICO SATURDAY
NIGHT AND INTO SUNDAY BRINGING MOUNTAIN SNOW SHOWERS AND LOW
ELEVATION RAIN SHOWERS TO MUCH OF NORTHERN AND CENTRAL NEW MEXICO
THROUGH TUESDAY OF NEXT WEEK. PERSONS TRAVELING DURING THIS TIME
FRAME SHOULD REMAIN ALERT TO THE LATEST FORECASTS...WATCHES...AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

52

In the hours before

Special weather statement, Feb 1, 5:55 AM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MST FRI FEB 1 2008

NMZ001>021-026-021300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
INCLUDING THE CITIES OF...FARMINGTON...CHAMA/LOS ALAMOS...
ESPANOLA...RED RIVER/TAOS/SANTA FE...LAS VEGAS/RATON...ROY...
CLAYTON...GALLUP/GRANTS...ALBUQUERQUE...SANDIA PARK/CEDAR CREST...
MORIARTY/ESTANCIA...SANTA ROSA...TUCUMCARI...GLENWOOD...SOCORRO...
CARRIZOZO...RUIDOSO...FORT SUMNER...ROSWELL...PORTALES...CLOVIS
555 AM MST FRI FEB 1 2008

...NORTH PACIFIC STORM DUE IN NEW MEXICO BY LATE IN THE WEEKEND...

A NORTH PACIFIC WEATHER SYSTEM GATHERING STRENGTH OFF THE
SOUTHWEST COAST OF ALASKA IS FORECAST TO REACH THE NORTHERN
CALIFORNIA COAST LATE SATURDAY...AND APPROACH THE FOUR CORNERS
REGION BY LATE SUNDAY.

SPOTTY SNOW SHOWERS OVER THE NORTHWEST PLATEAU...AND NORTHERN AND
WEST CENTRAL MOUNTAINS...WILL INTENSIFY AND EXPAND IN COVERAGE LATE
SUNDAY...WITH SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE THROUGH THE
DAY ON MONDAY. AMOUNTS COULD REACH A FOOT NEAR THE COLORADO BORDER
IN RIO ARRIBA COUNTY...WITH SOMEWHAT LESS EXPECTED OVER THE HIGHER
COUNTRY OF CATRON COUNTY.

SNOW SHOWERS WILL CROSS THE RIO GRANDE AND SPREAD EAST TO THE
CENTRAL MOUNTAIN CHAIN ON MONDAY...WHERE 4 TO 6 INCHES ARE
POSSIBLE LOCALLY THROUGH THE DAY. VALLEY LOCATIONS WILL BE MOSTLY
RAIN...WITH SOME SNOW MIXED IN LATE MONDAY.

SNOW WILL SHIFT TO THE NORTHEAST PLAINS AND THE EASTERN INTERSTATE
40 CORRIDOR EARLY TUESDAY...AND GUSTY WINDS NEAR THE TEXAS BORDER
MAY PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

CURRENT FORECASTS MOVE THE STORM OUT OF NEW MEXICO INTO THE
SOUTHERN PLAINS BY TUESDAY AFTERNOON.

WITH A LONG TRIP FROM THE SOUTH COAST OF ALASKA STILL REMAINING
FOR THIS STORM SYSTEM...UNCERTAINTIES REMAIN IN THE EXACT TRACK
AND TIMING FOR THE ARRIVAL OF SIGNIFICANT SNOW...AND THE PLACES
WHERE IT WILL ACCUMULATE.

THOSE PLANNING TO BE OUTDOORS OR TRAVELING IN NEW MEXICO FROM
SUNDAY THROUGH TUESDAY SHOULD STAY CLOSE TO THEIR PREFERRED
WEATHER INFORMATION SOURCE FOR THE LATEST FORECASTS AND
STATEMENTS. IF YOU WILL BE OUTDOORS IN THE WESTERN AND NORTHERN
SECTIONS OF THE STATE...PREPARE TO DEAL WITH THE FULL RANGE OF WINTER
WEATHER CONDITIONS. THOSE DRIVING SHOULD MAKE SURE VEHICLES ARE UP
TO ANOTHER ROUND OF WINTER ROAD CONDITIONS. PLAN ON PLENTY OF TIME
TO GET WHERE YOU ARE GOING AND EXPECT SOME TRAVEL DELAYS DUE TO
WEATHER.

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 9:06 AM MSTWind AdvisoryABQ8 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.